Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 119, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 12, 2020, 6:04 AM CDT for Lac qui Parle County, Yellow Medicine County, Minnesota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2020, 6:04 AM CDT (11:04 UTC)
- Expired
- Aug 12, 2020, 6:34 AM CDT
- In force
- 30 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Lac qui Parle County, MN, Yellow Medicine County, MN
The radar
The Sioux Falls radar (KFSD), 150 km from the middle of the area, began a volume at 11:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 11.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 731 J/kg
- Mixed-layer CIN
- -222 J/kg
- Mixed-layer LCL
- 1646 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.1
The text
As transmitted.
831 WUUS53 KMPX 121104 SVRMPX MNC073-173-121145- /O.NEW.KMPX.SV.W.0119.200812T1104Z-200812T1145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Twin Cities/Chanhassen MN 604 AM CDT Wed Aug 12 2020 The National Weather Service in the Twin Cities has issued a * Severe Thunderstorm Warning for... Southwestern Lac qui Parle County in west central Minnesota... West central Yellow Medicine County in west central Minnesota... * Until 645 AM CDT. * At 604 AM CDT, a severe thunderstorm was located near Gary, or 14 miles northeast of Clear Lake, moving east at 35 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Dawson around 640 AM CDT. Other locations impacted by this severe thunderstorm include Providence, Madison Airport, Florida Creek Wildlife Management Area and St. Leo. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4498 9644 4501 9594 4471 9595 4476 9645 TIME...MOT...LOC 1104Z 272DEG 30KT 4489 9643 HAIL...1.25IN WIND...<50MPH $$ Borghoff
2 follow-up statements
980 WWUS53 KMPX 121119 SVSMPX Severe Weather Statement National Weather Service Twin Cities/Chanhassen MN 619 AM CDT Wed Aug 12 2020 MNC073-173-121145- /O.CON.KMPX.SV.W.0119.000000T0000Z-200812T1145Z/ Lac qui Parle MN-Yellow Medicine MN- 619 AM CDT Wed Aug 12 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT FOR SOUTHWESTERN LAC QUI PARLE AND WEST CENTRAL YELLOW MEDICINE COUNTIES... At 619 AM CDT, a severe thunderstorm was located 8 miles northeast of Gary, or 19 miles east of Clear Lake, moving east at 25 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe storm will be near... Dawson around 645 AM CDT. Other locations impacted by this severe thunderstorm include Providence, Madison Airport, Florida Creek Wildlife Management Area and St. Leo. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4498 9644 4501 9594 4471 9595 4476 9645 TIME...MOT...LOC 1119Z 274DEG 23KT 4485 9629 HAIL...1.25IN WIND...<50MPH $$ Borghoff
883
WWUS53 KMPX 121134
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
634 AM CDT Wed Aug 12 2020
MNC073-173-121144-
/O.CAN.KMPX.SV.W.0119.000000T0000Z-200812T1145Z/
Lac qui Parle MN-Yellow Medicine MN-
634 AM CDT Wed Aug 12 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LAC QUI PARLE AND
WEST CENTRAL YELLOW MEDICINE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail and
heavy rain are still possible with this thunderstorm.
LAT...LON 4498 9644 4501 9594 4471 9595 4476 9645
TIME...MOT...LOC 1133Z 272DEG 30KT 4485 9611
$$
BorghoffWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 4:14 AM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 12, 4:14 AM CDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 414 AM CDT Wed Aug 12 2020 .SHORT TERM...(Today through Thursday) Issued at 414 AM CDT Wed Aug 12 2020 A sub-severe MCS is marching eastward across northern South Dakota early this morning. It is being driven by strong moisture advection at 925 mb and a fair amount of elevated instability. Global models have not handled this feature well at all, while some of the CAMs have picked up on it and continues to bring it eastward into central Minnesota later this morning. There is an impressive north-south moisture gradient across western MN early this morning with pwats greater than 1.5 inches west and less than 0.8 inches east. So far convection has not shown any signs of decaying, but it hasn't yet outrun the instability and deep moisture environment. Given its eastward motion around 40 mph, it's possible it will begin to do that during the next several hours unless the moisture axis begins to build eastward a bit quicker than current trends. The feature has a pretty impressive MCV as well, which could also help maintain its intensity well into the morning hours. One would expect it to track more southeast along the NW-SE instability gradient with time, but it has shown no signs of doing that yet either. I do expect some increase in convective activity a little farther south by sunrise, but the main circulation should continue almost due east across central MN into the early afternoon. Increased PoPs to greater than 80 percent across west central MN, then slowly decrease them to high chance by the time it would reach east central and/or south central MN mid to late morning given the increasing uncertainty. The remnant circulation may spark additional convection during the afternoon across eastern and southern MN, so maintained low PoPs through that time. The eastward progression of the moisture plume will halt as it reaches WI this afternoon, so kept PoPs quite low there. Temperatures may be suppressed from morning convection/outflows and extensive cloudiness for much of the day, so kept highs on the cooler side of guidance, particularly of those members that haven't resolved this feature. Fairly steep lapse rates of 7-8C/km and pwats of about an inch and a half will maintain decent instability through tonight across western MN. Shear is almost non-existent, but a LLJ of 35 kts could produce a few isolated thunderstorms, especially late. These chances will continue Thursday, but an interesting feature to keep an eye on could be approaching southern MN by late afternoon. An MCS over western Kansas early this morning has been resolved well by all of the global guidance. The remnant short wave will slowly advance east northeast across the Plains and mid Missouri Valley today into Thursday, reaching southern and eastern MN Thursday evening. If this continues to be advertised, PoPs may need to be raised late Thursday afternoon and especially Thursday night across parts of the area. .LONG TERM...(Thursday night through Tuesday) Issued at 414 AM CDT Wed Aug 12 2020 The highlights of the long term are the chances for showers and thunderstorms on Friday and Saturday, followed by cooler, drier weather Sunday through the end of the period. Thursday night the deterministic models are in agreement that an upper trough will be located somewhere around southwest Minnesota. The Canadian has PWATs around 2 inches and is stronger and faster with this feature resulting in very heavy rainfall from southwest Minnesota through the Twin Cities and then weakening as it moves off into west central Wisconsin. The GFS is a little farther west and several hours slower while the ECMWF keeps the heaviest precipitation near and south of the Iowa border. Friday evening another shortwave will traverse the area while a surface low in Canada will drag a cold front through the CWA sometime in the overnight hours. This will result in another chance for showers and thunderstorms. Dewpoints in the upper 60s to low 70s and mid- level lapse rates approaching 8 C/km are forecast to yield MLCAPE values in the 2000-3000 J/kg range over west central Minnesota, central Minnesota and southern Minnesota giving these areas the best chance for strong to severe thunderstorms. The SPC has placed much of Minnesota under a Slight Risk during this period, while the WPC also has the same area under a Marginal Risk for excessive rainfall. The instability lessens quickly from far eastern Minnesota into west central Wisconsin so the these areas are under a Marginal Risk for severe storms. After the front passes things will start to cool off and dry out, although some light showers could linger behind the front through the day on Saturday. High pressure will build into the area behind the front and set us up for several very nice days for this time of the year. Northwest flow will keep high temperatures in the 70s with dewpoints in the 50s through the period. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1209 AM CDT Wed Aug 12 2020 VFR conditions overnight, but confidence is increasing in some showers and thunderstorms Wednesday morning across the western TAF sites. This are of precipitation is currently an area of thunderstorms across the eastern Dakotas, but it should weaken as it moves eastward during the day, but it could bring some thunder and MVFR conditions at times. Winds will be out of the southeast. KMSP... VFR conditions this evening and overnight, but could have some showers move in around late morning on Wednesday. Winds will be out of the southeast. /OUTLOOK FOR KMSP/ Thu...Mainly VFR. Chance MVFR/TSRA. Wind SE 10-15 kts. Fri...Mainly VFR. Chance MVFR/TSRA. Wind SE 10-15 kts. Sat...VFR with MVFR/TSRA possible late. Wind NW at 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM...Borghoff LONG TERM...CEO AVIATION...JRB
Hazardous weather outlook, Aug 12, 4:37 AM CDT, 1 hour 27 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 437 AM CDT Wed Aug 12 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 130945- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 437 AM CDT Wed Aug 12 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight. There is a chance of thunderstorms through tonight. Widespread severe weather is not expected, but a couple thunderstorms could be severe with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Periodic thunderstorms are expected Thursday through Saturday. There is a Marginal Risk for severe thunderstorms across western Minnesota Thursday and a Slight Risk across most of Minnesota on Friday. Large hail and damaging winds are possible, along with locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed. Borghoff
In the hours before
Special weather statement, Aug 12, 5:21 AM CDT, 43 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
521 AM CDT Wed Aug 12 2020
MNZ054-055-121100-
Lac Qui Parle-Swift-
521 AM CDT Wed Aug 12 2020
...A LINE OF STORMS WILL AFFECT LAC QUI PARLE AND WESTERN SWIFT
COUNTIES...
At 521 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Lagoona Beach to 8 miles southeast
of Milbank to Tunerville. Movement was east at 45 mph.
Winds in excess of 30 mph are possible with these storms.
These storms will be near...
Bellingham around 535 AM CDT.
Marietta around 540 AM CDT.
Lake Oliver around 545 AM CDT.
Madison and Appleton around 555 AM CDT.
Other locations impacted by these storms include Louisburg, Nassau,
Big Stone National Wildlife Refuge, Madison Airport, Florida Creek
Wildlife Management Area and Appleton Airport.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4526 9645 4525 9629 4522 9627 4519 9617
4519 9612 4518 9610 4524 9610 4524 9612
4541 9612 4541 9592 4505 9608 4480 9623
4480 9645
TIME...MOT...LOC 1021Z 268DEG 38KT 4539 9641 4517 9648 4489 9666
BorghoffSpecial weather statement, Aug 12, 5:55 AM CDT, 9 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
555 AM CDT Wed Aug 12 2020
MNZ041-047-048-121130-
Stevens-Pope-Douglas-
555 AM CDT Wed Aug 12 2020
...A LINE OF STORMS WILL AFFECT WESTERN DOUGLAS...WESTERN POPE AND
STEVENS COUNTIES...
At 555 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Wendell to near Artichoke. Movement was
northeast at 35 mph.
Winds in excess of 30 mph and dime size hail are possible with these
storms.
These storms will be near...
Morris and Hancock around 620 AM CDT.
Cyrus around 630 AM CDT.
Other locations impacted by these storms include Lake Emily, Alberta,
Garfield, Melby, Fish Lake, Holmes City, Farwell, Millerville and
Morris Airport.
LAT...LON 4576 9615 4576 9577 4610 9577 4611 9547
4542 9547 4541 9615
TIME...MOT...LOC 1055Z 238DEG 31KT 4604 9607 4542 9607
BorghoffSpecial weather statement, Aug 12, 5:57 AM CDT, 7 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
557 AM CDT Wed Aug 12 2020
MNZ054>056-064-121130-
Chippewa-Yellow Medicine-Lac Qui Parle-Swift-
557 AM CDT Wed Aug 12 2020
...A LINE OF STORMS WILL AFFECT LAC QUI PARLE...NORTHWESTERN
CHIPPEWA...WESTERN YELLOW MEDICINE AND SWIFT COUNTIES...
At 557 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Lake Oliver to near Bellingham to
near Moritz. Movement was southeast at 30 mph.
Winds in excess of 30 mph and nickel size hail are possible with
these storms.
These storms will be near...
Lake Oliver around 600 AM CDT.
Madison around 610 AM CDT.
Canby and Dawson around 625 AM CDT.
Watson and Porter around 630 AM CDT.
Other locations impacted by these storms include Benson Airport,
Providence, Burr, St. Leo, Danvers, Hagen, Big Bend City, Appleton
Airport, Clontarf and Madison Airport.
LAT...LON 4501 9645 4523 9628 4518 9610 4524 9610
4524 9612 4540 9611 4541 9548 4463 9596
4463 9645
TIME...MOT...LOC 1057Z 303DEG 26KT 4539 9604 4510 9622 4485 9651
BorghoffThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 5:21 AM CDT | Special Weather Statement | MPX | Lac qui Parle | 39 min |
| Aug 12, 5:55 AM CDT | Special Weather Statement | MPX | Stevens | 35 min |
| Aug 12, 5:57 AM CDT | Special Weather Statement | MPX | Lac qui Parle, Swift | 33 min |
| Aug 12, 6:45 AM CDT | Special Weather Statement | MPX | Chippewa, Kandiyohi, Pope, Swift, Yellow Medicine | 45 min |
| Aug 12, 7:34 AM CDT | Special Weather Statement | MPX | Kandiyohi, Meeker, Renville, Stearns | 56 min |
| Aug 12, 8:14 AM CDT | Special Weather Statement | MPX | Brown, McLeod, Meeker | 46 min |
| Aug 12, 8:17 AM CDT | Severe Thunderstorm Warning | MPX | Brown, Nicollet, Redwood, Renville, Sibley | 43 min |
| Aug 12, 9:02 AM CDT | Special Weather Statement | MPX | Brown, Nicollet, Watonwan | 73 min |
| Aug 12, 9:09 AM CDT | Special Weather Statement | MPX | Faribault | 51 min |
| Aug 12, 9:37 AM CDT | Special Weather Statement | MPX | Blue Earth, Faribault, Le Sueur, Nicollet | 53 min |
| Aug 12, 10:31 AM CDT | Special Weather Statement | MPX | Blue Earth, Le Sueur, Rice, Steele, Waseca | 59 min |
| Aug 12, 11:16 AM CDT | Special Weather Statement | MPX | Waseca | 44 min |
| Aug 12, 11:55 AM CDT | Special Weather Statement | MPX | Freeborn | 35 min |
| Aug 12, 1:02 PM CDT | Special Weather Statement | MPX | Sherburne | 43 min |
| Aug 12, 3:02 PM CDT | Special Weather Statement | MPX | Benton | 43 min |
| Aug 12, 3:46 PM CDT | Special Weather Statement | MPX | Sherburne | 44 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.